Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 321, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2005, 6:12 AM CDT for Elmore County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 6:12 AM CDT (11:12 UTC)
- Expired
- Apr 30, 2005, 7:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Elmore County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:05 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 301112 SVRBMX ALC051-301215- /O.NEW.KBMX.SV.W.0321.050430T1112Z-050430T1215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 AM CDT SAT APR 30 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELMORE COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITY OF WETUMPKA * UNTIL 715 AM CDT * AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF TITUS TO COOSA RIVER...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF ROCKFORD TO 13 MILES NORTH OF PRATTVILLE...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COOSA RIVER BY 620 AM CDT WETUMPKA BY 650 AM CDT ECLECTIC BY 710 AM CDT KENT BY 715 AM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3274 8640 3252 8639 3250 8593 3274 8593 $$ 03
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:19 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 30, 4:19 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 419 AM CDT SAT APR 30 2005 .SHORT TERM...(TODAY THRU MONDAY). NOT MUCH TIME MODEL DISCUSSIONS THIS MORNING TO TO ONGOING SEVERE WEATHER. NEEDLESS TO SAY...AIRMASS IS PRIMED FOR SEVERE THUNDERSTORMS TODAY AND WENT CATEGORICAL POPS FOR MOST OF THE FORECAST AREA. MODELS CONTINUE TO SLOW MOVEMENT OF COLD FRONT AND HAD TO INCREASE RAIN CHANCES FOR SOUTHERN COUNTIES FOR THIS EVENING. COLD FRONT HAS FINALLY MADE IT INTO NW ALABAMA AND SHOULD BE NEAR A TCL-BHM-ANB LINE AROUND NOON TODAY. RAIN SHOULD OUT OF CENTRAL ALABAMA BY MIDNIGHT WITH CLEARING SKIES FROM NORTH TO SOUTH. GOOD COLD AIR ADVECTION ON SUNDAY WILL BRING MOSTLY CLEAR SKIES... COOLER TEMPS...AND DRIER AIR. DUE TO THE DRIER AIRMASS...LOWS WILL DROP BACK INTO THE 40S TONIGHT AND SUNDAY NIGHT. SOME INCREASE IN HIGH CLOUDS ON MONDAY AS WEAK SHORT WAVE TROF MOVES INTO THE OHIO VALLEY. .LONG TERM...(TUESDAY THRU FRIDAY). GLOBAL MODELS HAVE BEEN VERY INCONSISTENT WITH WEATHER PATTERN NEXT WEEK AS MODELS HAVE NOW BACKED OFF CONSIDERABLY ON RAINFALL AMOUNTS. CONFIDENCE IS LOW FOR THIS TIME PERIOD...BUT BEST RAIN CHANCES LOOK TO BE WEDNESDAY AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 48 71 45 / 80 10 0 10 ANNISTON 75 49 71 46 / 80 20 0 10 BIRMINGHAM 74 48 71 45 / 80 10 0 10 TUSCALOOSA 74 47 71 46 / 80 10 0 10 CALERA 74 48 71 46 / 80 20 0 10 AUBURN 78 53 75 48 / 80 50 0 10 MONTGOMERY 77 52 74 48 / 80 40 0 10 TROY 78 54 76 48 / 80 60 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
Hazardous weather outlook, Apr 29, 11:00 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CDT FRI APR 29 2005 ALZ011>015-017>050-301230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 PM CDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(FOR THE REMAINDER OF THE NIGHT). A TORNADO WATCH IS IN EFFECT FOR A PORTION OF NORTHWESTER ALABAMA...GENERALLY NORTHWEST OF A LINE FROM ALICEVILLE IN PICKENS COUNTY...TO JASPER IN WALKER COUNTY. THIS WATCH INCLUDES THE TUSCALOOSA METROPOLITAN AREA. AN APPROACHING LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND DAMAGE IN PORTIONS OF MISSISSIPPI...AS WELL AS HAIL OVER ONE INCH IN DIAMETER. SEVERAL TORNADOES HAVE ALSO BEEN REPORTED. FARTHER EAST..DATA POINTS TO A MUCH MORE STABLE ATMOSPHERE. AS A RESULT THERE IS LOW TO MODERATE CONFIDENCE THAT SEVERE STORMS COULD SURVIVE IN CENTRAL ALABAMA. HOWEVER...A SURGE OF MOISTURE INTO THE AREA AND A LOW LEVEL JET COULD PROVIDE THE ADDITIONAL INGREDIENTS FOR SEVERE ACTIVITY. THIS EVENT IS EVOLVING EVERY MINUTE AND WILL BE MONITORED CLOSELY. ANYONE ATTENDING OUTDOOR EVENTS SHOULD MONITOR A WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET CLOSELY. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). THUNDERSTORMS ALONG A SLOW MOVING COLD FRONT WILL CONTINUE TO AFFECT AREAS SOUTH OF INTERSTATE 20 EARLY SATURDAY MORNING. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE DAY SATURDAY. SEVERAL STORM SYSTEMS ARE FORECAST TO MOVE ALONG THE GULF COAST NEXT WEEK. THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTH ALABAMA WITH THESE SYSTEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TONIGHT AND EARLY SATURDAY.
In the hours before
Local storm report, Apr 30, 4:20 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL GU-WIN 33.96N 87.87W
04/30/2005 0.50 INCH MARION AL PUBLIC
MARBLE SIZE HAIL IN THE CITY OF GU-WIN.
0307 AM HAIL 8 NW JASPER 33.93N 87.37W
04/30/2005 0.25 INCH WALKER AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN THE SARAGOSSA COMMUNITY.
0311 AM FUNNEL CLOUD 7 N JASPER 33.95N 87.27W
04/30/2005 WALKER AL TRAINED SPOTTER
ROTATING WALL CLOUD SPOTTED 7.2 MILES NORTH OF THE CITY
OF JASPER ON HWY 5.
0317 AM HAIL CURRY 33.95N 87.21W
04/30/2005 0.75 INCH WALKER AL EMERGENCY MNGR
PENNY SIZE HAIL IN THE CITY OF CURRY.
0320 AM TSTM WND DMG SIPSEY 33.82N 87.08W
04/30/2005 WALKER AL FIRE DEPT/RESCUE
POWER LINES DOWNED IN THE CITY OF SIPSEY.
&&
JSSSpecial weather statement, Apr 30, 4:34 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 AM CDT SAT APR 30 2005 ALZ020-301015- CHEROKEE- 434 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 515 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF SAND ROCK TO 15 MILES SOUTHWEST OF BALL FLAT...MOVING EAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND ROCK...LEESBURG...BLANCHE...CENTRE...BALL FLAT...POPE...GAYLESVILLE AND CEDAR BLUFF THROUGH 515 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Apr 30, 4:46 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 AM CDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM HAIL ELROD 33.25N 87.79W
04/30/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN THE SIPSEY VALLEY AREA OFF
HWY 171.
0416 AM TSTM WND DMG 11 SW NORTHPORT 33.13N 87.73W
04/30/2005 TUSCALOOSA AL EMERGENCY MNGR
TREES DOWN ON ROMULUS ROAD IN THE ROMULUS AREA.
0416 AM HAIL 5 NW NORTHPORT 33.30N 87.65W
04/30/2005 1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
QUARTER SIZE HAIL IN THE MOUNT HOLLY AREA.
0418 AM FUNNEL CLOUD 6 WNW NORTHPORT 33.28N 87.69W
04/30/2005 TUSCALOOSA AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED IN THE CITY OF COKER.
0424 AM TSTM WND DMG 11 SW NORTHPORT 33.13N 87.73W
04/30/2005 TUSCALOOSA AL FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN ON COUNTY ROAD 2 IN THE ROMULUS
COMMUNITY.
0424 AM HAIL 7 N NORTHPORT 33.35N 87.59W
04/30/2005 1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
GOLFBALL SIZE HAIL IN THE LAKE TUSCALOOSA AREA.
0430 AM FUNNEL CLOUD 8 ENE TUSCALOOSA 33.28N 87.41W
04/30/2005 TUSCALOOSA AL EMERGENCY MNGR
FUNNEL CLOUD SIGHTED IN THE PETERSON COMMUNITY.
0430 AM HAIL 8 ENE TUSCALOOSA 33.28N 87.41W
04/30/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL IN THE PETERSON COMMUNITY.
&&
JSSSpecial weather statement, Apr 30, 4:53 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT SAT APR 30 2005 ALZ027-301100- TALLADEGA- 453 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 600 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 16 MILES NORTHEAST OF LINCOLN TO 22 MILES WEST OF ALPINE BAY RESORT...MOVING SOUTHEAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LINCOLN...MUNFORD...ALPINE BAY RESORT...WINTERBORO...WALDO... TALLADEGA...AND CHILDERSBURG THROUGH 600 AM CDT. TALLADEGA INTERNATIONAL SPEEDWAY WILL BE AFFECTED BY THE SHOWERS AND THUNDERSTORMS BETWEEN 545 AM CDT AND 7 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. STRONG GUSTY WINDS IS ANOTHER CONCERN. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. MBS/91
Special weather statement, Apr 30, 4:58 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 458 AM CDT SAT APR 30 2005 ALZ012>013-015-022-301020- 458 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 214. FAYETTE LAMAR PICKENS WALKER ALZ017>020-023>027-030>035-039>040-301020- 458 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214. BIBB BLOUNT CALHOUN CHEROKEE CHILTON DALLAS ETOWAH GREENE HALE JEFFERSON MARENGO PERRY SHELBY ST. CLAIR SUMTER TALLADEGA TUSCALOOSA
Special weather statement, Apr 30, 5:42 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 AM CDT SAT APR 30 2005 ALZ017>018-020-023>024-026-030>031-301105- 542 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 214. BLOUNT CHEROKEE ETOWAH GREENE JEFFERSON ST. CLAIR SUMTER TUSCALOOSA ALZ019-025-027-032>035-039>040-301105- 542 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214. BIBB CALHOUN CHILTON DALLAS HALE MARENGO PERRY SHELBY TALLADEGA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:27 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 30, 2:49 AM CDT | Tornado Warning | BMX | Fayette, Walker | 34 min |
| Apr 30, 3:19 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 56 min |
| Apr 30, 3:26 AM CDT | Tornado Warning | BMX | Pickens | 44 min |
| Apr 30, 3:36 AM CDT | Tornado Warning | BMX | Blount | 35 min |
| Apr 30, 3:48 AM CDT | Tornado Warning | BMX | Tuscaloosa | 57 min |
| Apr 30, 4:21 AM CDT | Tornado Warning | BMX | St. Clair | 29 min |
| Apr 30, 4:23 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Apr 30, 4:42 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa | 33 min |
| Apr 30, 4:43 AM CDT | Tornado Warning | BMX | Calhoun | 32 min |
| Apr 30, 4:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 55 min |
| Apr 30, 4:57 AM CDT | Tornado Warning | BMX | Marengo | 48 min |
| Apr 30, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 39 min |
| Apr 30, 5:10 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 35 min |
| Apr 30, 5:13 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| Apr 30, 5:17 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Apr 30, 5:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
| Apr 30, 5:39 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 51 min |
| Apr 30, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 65 min |
| Apr 30, 5:47 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 43 min |
| Apr 30, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 38 min |
| Apr 30, 6:08 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 67 min |
| Apr 30, 6:16 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 14 min |
| Apr 30, 6:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers | 66 min |
| Apr 30, 6:27 AM CDT | Tornado Warning | BMX | Dallas | 33 min |
| Apr 30, 6:36 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 39 min |
| Apr 30, 6:41 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Apr 30, 6:46 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 47 min |
| Apr 30, 6:53 AM CDT | Severe Thunderstorm Warning | BMX | Lee | 67 min |
| Apr 30, 6:57 AM CDT | Tornado Warning | BMX | Lowndes | 18 min |
| Apr 30, 7:02 AM CDT | Tornado Warning | BMX | Montgomery | 43 min |
| Apr 30, 7:13 AM CDT | Severe Thunderstorm Warning | BMX | Chambers | 17 min |
| Apr 30, 7:24 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 51 min |
| Apr 30, 7:30 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Apr 30, 7:57 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 63 min |
| Apr 30, 8:03 AM CDT | Tornado Warning | BMX | Bullock | 12 min |
| Apr 30, 8:12 AM CDT | Tornado Warning | BMX | Barbour | 37 min |
| Apr 30, 8:15 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 45 min |
| Apr 30, 8:26 AM CDT | Tornado Warning | BMX | Russell | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.